Kansas, 2025Flash Flooding and Flooding in Kansas, June 3, 2025
June 3, 2025 · NWS TOP · 11 events in 5 counties and zones
On 6/3, slow moving front resulted in several rounds of thunderstorms across northeast Kansas. This resulted in rainfall amounts of 2 to 6 inches and a few instances of water rescues and street flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $272,000
- Crop damage
- $83,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On 6/3, slow moving front resulted in several rounds of thunderstorms across northeast Kansas. This resulted in rainfall amounts of 2 to 6 inches and a few instances of water rescues and street flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 3, 5:26 AM CST, 4 hours 29 minutes earlier. Its key messages:
- Several rounds of showers and storms through this evening. Heavy rainfall likely this afternoon with localized flooding possible especially in northeast and east-central Kansas.
- Some storms may be severe today with hail around 1" and wind gusts to 65 MPH, mainly in northeast and east-central Kansas in the afternoon.
- More showers and storms Thursday into Friday and again around Saturday night.
Area forecast discussion, Jun 3, 5:26 AM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
626 AM CDT Tue Jun 3 2025
.KEY MESSAGES...
- Several rounds of showers and storms through this evening.
Heavy rainfall likely this afternoon with localized flooding
possible especially in northeast and east-central Kansas.
- Some storms may be severe today with hail around 1" and wind
gusts to 65 MPH, mainly in northeast and east-central Kansas
in the afternoon.
- More showers and storms Thursday into Friday and again around
Saturday night.
&&
.DISCUSSION...
Issued at 333 AM CDT Tue Jun 3 2025
Initial band of more robust convection on mid-level moistening and
upglide has exited to the east. Another round of more tame
convection was moving in with the upper wave still upstream and the
cold front through northwest Kansas at 07Z. Precipitation likely
will be at least scattered this morning but become more robust in
the midday to early evening as at least modest instability builds
along the front. The front is somewhat slower and this may bring a
slightly more intense convective scenario to the local area, though
the NAM and GFS seems too strong with MLCAPE values. Still expect
around 1500 J/kg with around 30 knots of deep layer shear ahead of
the front for mainly a wind and hail concern, though a more linear
storm mode with time could lead to brief spin-ups in southeastern
areas. PW values still stay around 2 inches with warm cloud depths
and storm motions not far from paralleling the front so some locally
heavy rainfall is likely in mainly eastern areas. HREF 6-hour QPFs
of 2"+ are rather limited in potential but the setup suggests this
could easily be too modest. The Flood Watch remains appropriate into
this evening.
A dry period should come tonight into Wednesday evening but more
shortwave energy comes in by Thursday afternoon. Deep moisture won't
be far away and PW values push back to around 1.5 inches. The
surface front should remain south but moisture advection/isentropic
lift should support some showers and storms into at least Thursday
evening. There will be training potential again but southern Kansas
into northern Oklahoma seems to be more likely for the heavier
precip. Could see a few stronger storms in southern areas with
MUCAPE approaching 1000 J/kg again but this could be overdone. The
next upper wave remains on track to come in around Saturday
night though details are murky.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 626 AM CDT Tue Jun 3 2025
Expect limiting conditions in periods of showers and
thunderstorms through at least 18Z at all sites. IFR event
temporary lower conditions in +TSRA quite possible with gusty
winds. Cold front moves through by 22Z with improving conditions
following shortly thereafter.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for KSZ011-KSZ012-KSZ023-
KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-
KSZ058-KSZ059.
&&
DISCUSSION...Poage
AVIATION...Poage
Hazardous weather outlook, Jun 3, 2:49 AM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
349 AM CDT Tue Jun 3 2025
KSZ008>012-020>024-026-034>040-054>056-058-059-040900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
349 AM CDT Tue Jun 3 2025
This Hazardous Weather Outlook is for portions of central Kansas,
east central Kansas, north central Kansas, and northeast Kansas.
.DAY ONE...Today and Tonight
Periods of showers and thunderstorms are expected today into this
evening. Some of the storms may be severe, with the greatest
potential coming this afternoon in east-central Kansas. Hail
around an inch in diameter and wind gusts up to 65 MPH will be the
main severe weather threats. Some of the storms may also produce
heavy rainfall rates and impact the same location multiple times
that may result in flooding. A Flood Watch is in effect for much
of northeast and east-central Kansas through tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.
In the hours before
Special weather statement, Jun 3, 5:17 AM CST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
617 AM CDT Tue Jun 3 2025
KSZ054-031200-
Lyon-
617 AM CDT Tue Jun 3 2025
...STRONG THUNDERSTORMS WILL IMPACT LYON COUNTY THROUGH 700 AM CDT...
At 616 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Strong City to 16 miles
west of Madison. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to vegetation is
possible.
Locations impacted include...
Emporia, Americus, Olpe, Neosho Rapids, Reading, Allen, and Admire.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 117 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3857 9635 3872 9614 3855 9595 3833 9595
3817 9625 3817 9636
TIME...MOT...LOC 1116Z 226DEG 38KT 3845 9659 3812 9644
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ReeseLocal storm report, Jun 3, 6:33 AM CST, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
733 AM CDT Tue Jun 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM Rain 3 E Emporia 38.41N 96.13W
06/03/2025 M1.72 Inch Lyon KS Broadcast Media
&&
AJLocal storm report, Jun 3, 6:34 AM CST, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
734 AM CDT Tue Jun 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM Rain 4 W Emporia 38.40N 96.25W
06/03/2025 M2.60 Inch Lyon KS Broadcast Media
&&
AJSpecial weather statement, Jun 3, 9:04 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
1004 AM CDT Tue Jun 3 2025
KSZ054-031530-
Lyon-
1004 AM CDT Tue Jun 3 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LYON COUNTY THROUGH
1030 AM CDT...
At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Olpe, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to vegetation is
possible.
Locations impacted include...
Emporia, Americus, and Olpe.
This includes the following highways...
Interstate 35 between mile markers 128 and 139.
Kansas Turnpike between mile markers 117 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3853 9635 3842 9601 3817 9627 3817 9636
TIME...MOT...LOC 1504Z 213DEG 45KT 3818 9640
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FlanaganEvent by event
7 flash flood, 3 flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Anderson
- When
- June 3, 9:55 AM CST to 12:55 PM CST
- Where
- Anderson County, 2.71 mi E of Garnett Muni Arpt to 3.84 mi ENE of Garnett Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.280, -95.170
Two water rescues occurred from their vehicles east of Garnett.
Thunderstorm Wind, Franklin
- When
- June 3, 12:40 PM CST to 12:41 PM CST
- Where
- Franklin County, Wellsville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.720, -95.080
Flash Flood, Shawnee
- When
- June 3, 12:48 PM CST to 3:48 PM CST
- Where
- Shawnee County, 2.26 mi WSW of Lake Shawnee to 1.9 mi WSW of Lake Shawnee
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.010, -95.620
Street flooding occurring east of Lake Shawnee.
Flash Flood, Coffey
- When
- June 3, 1:12 PM CST to 4:12 PM CST
- Where
- Coffey County, 0.54 mi E of Burlington to 0.85 mi SE of Burlington
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -95.740
Ditches, yards, and several roads full of water.
Flash Flood, Coffey
- When
- June 3, 1:37 PM CST to 4:37 PM CST
- Where
- Coffey County, 0.69 mi S of Burlington to 0.73 mi S of Burlington
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 38.190, -95.750
Street flooding occurring in Burlington.
Flood, Coffey
- When
- June 3, 1:41 PM CST to 4:41 PM CST
- Where
- Coffey County, 0.69 mi S of Burlington to 0.72 mi S of Burlington
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.190, -95.750
Report of street flooding in Burlington.
Flash Flood, Coffey
- When
- June 3, 2:25 PM CST to 5:25 PM CST
- Where
- Coffey County, 0.88 mi SW of Burlington to 0.74 mi WSW of Burlington
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.190, -95.760
High water covering roadways in west Burlington.
Flash Flood, Lyon
- When
- June 3, 2:30 PM CST to 5:30 PM CST
- Where
- Lyon County, Emporia to 0.56 mi NNW of Emporia
- Cause
- Heavy Rain
- Property damage
- $20,000
- Crop damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 38.400, -96.180
Numerous roads closed across the Lyon County, including roads that rarely flood.
Flash Flood, Coffey
- When
- June 3, 4:19 PM CST to 7:19 PM CST
- Where
- Coffey County, 0.69 mi S of Burlington to 0.24 mi SW of Burlington
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 38.190, -95.750
Storm Spotter in Burlington reports that Rock Creek is overflowing into several homes.
Flood, Anderson
- When
- June 3, 6:25 PM CST to 9:25 PM CST
- Where
- Anderson County, 3.85 mi W of Scipio to 3.42 mi W of Scipio
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 38.360, -95.290
Water rescue occurred south of 2300 and Meade.
Flood, Franklin
- When
- June 3, 6:40 PM CST to 9:40 PM CST
- Where
- Franklin County, 3.24 mi E of Ottawa Muni Arpt to 3.54 mi ESE of Ottawa Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $80,000
- Crop damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 38.530, -95.190
CO-OP observer called and said many of the county roads 5 miles northeast of Princeton, KS remain flooded from earlier heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, June 3 to 4, 20251 death · $875,000 · 1 in hail · 30 events
- Tornadoes and Flash Flooding in Oklahoma, June 3 to 4, 2025$298,000 · EF1 · 43 events
- Flash Flooding and Flooding in Kansas, June 3, 2025$2.0 million · 1 in hail · 12 events
- Tornadoes and Damaging Winds in Missouri, June 3, 2025EF1 · 82 events
- Tornado and Hail in Texas, June 3, 2025$135,000 · 1.75 in hail · 14 events
- Tornado and Hail in Missouri, June 3, 2025$141,000 · EF0 · 11 events
- Tornadoes and Damaging Winds in Illinois, June 3, 2025EF1 · 22 events
- Flood and Damaging Winds in Missouri, June 3, 2025$55,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in California, June 3, 2025$22,000 · 1 in hail · 9 events
- Damaging Winds in Kansas, June 3, 202552 kt wind · 21 events
- Tornado and Damaging Winds in Illinois, June 3, 2025EF0 · 17 events
- Tornado and Damaging Winds in Iowa, June 3, 2025EF0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261761, 1261779, 1261763, 1261764, 1261765, 1261770, 1261766, 1261767, 1261768, 1261774, 1261777.